Sunday, November 27, 2011

Lingering anxiety issues

I have not posted this before, because I guess I just wanted to appear relatively normal to my good readers! But about 4 1/2 years ago, a doctor thought I was depressed and put me on Xanax---.50mg 3 times a day....but the Xanax backfired, and all I could do many days was set and cry.....the more I cried, the more Xanax I took!!! I slept good at night, but in the daytime when I was alone, all I did was cry!!! And take more Xanax...and cry some more....I drove my few friends nuts and my poor mother nuts worrying, because my father, who I never knew, committed suicide when I was just a baby. I think mom thought I was headed down that road as well.......then one day, I developed a shake in my hands...couldn't even drink coffee without spilling it down my shirt!! This went on for like 6 months. Then, I knew I had to do SOMETHING!!! Went to a good friend who told me of a shrink he trusted. Went to see him, and after telling him my story, and after he got my records from the M.D. he told me I was not depressed, but rather I was suffering ANXIETY attacks!!

He immediately put me on a drug called Vistaril, and gave me Trazadone to MAKE me sleep.....and in just 5 days, THE CRYING STOPPED!! But, he also told me I may have to take it the rest of my life, but a point would come where I would only need the pills when I FELT like I was going to start crying.....he also told me a few months later, that there was an over the counter pill that was almost identical to the prescription pill, and he wanted me to try it---guess what it is???? BENADRYL!!! I have Benadryl with me now all the time! And they work for the anxiety just as well as the Vistaril!

I hardly ever feel the need to take them anymore, but sometimes something will happen, (drama!) and I reach for the bottle of pills.....30 minutes later, I'm like brand new!

Thats how it was this evening.....I got off at 7:30pm, came to the camper and was watching TV and just taking it easy, and like a bolt out of the blue--BAM!! I started getting weepy just watching Family Guy!! Popped a pill and chased it with ice cold Dr. Pepper, and the weeping went away, but now its almost 1am and I can't sleep.......maybe I will go for a little walk and clear my head......


  1. I suffered anxiety attacks and severe clinical depression for years so I know where you're coming from. Being a staunch "no drug" person, I refused to take meds and found therapy useless so I dealt with it through my own methods.

    Did you know there are nutritional deficiencies that can contribute to anxiety and even depression? Vit. D in the winter comes to mind, and also vit B (this was a problem when I was a vegetarian) and there are others I can't remember right now.

    The Benadryl tip is really interesting and I'll keep it under my hat for those friends who aren't so anti-drug as I am.

    By the way... nothing wrong with weeping from time to time. Honor all emotions and the lessons they teach :)

    Hope you had a great walk!

  2. Well, Mr. G., it sounds like you've been through the mill, but have made some headway. In my opinion, most drugs just make things worse. After a surgery (trauma), I fought severe fatigue and muscle pain, and not wanting the drugs shoved at me, just started experimenting on myself. Life is still not what it used to be, but has improved by leaps and bounds. Natural sleep aids: Melatonin or Valerian, though the Valerian doesn't work a second night for me, but works again after a break. My best resource book is "Prescription for Nutritional Healing" by Phyllis A Balch.

    It's not hard to imagine that a nutritional shortfall can have a big impact on health. Just look at the drastic mood changes some women go through monthly due to a tiny amount of a hormone. Ask how I know this?

    best to you,
    brenda from arkansas